MAUDE Adverse Event Report: STRYKER SPINE-US OASYS 3.5 X 14MM POLYAXIAL SCREW; POSTERIOR CERVICAL SCREW SYSTEM

STRYKER SPINE-US OASYS 3.5 X 14MM POLYAXIAL SCREW; POSTERIOR CERVICAL SCREW SYSTEM
Model Number 48552314
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/20/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device has not yet been returned.
 
Event or Problem Description
Stryker representative reported that an oasys 3.5 x 14mm polyaxial screw became jammed after sterilization pre-operatively.Surgery was successfully completed with a replacement device.No adverse consequences or medical intervention were reported.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Visual, dimensional, material and functional analysis could not be performed because the device was not returned.Device and complaint history records were reviewed and no relevant manufacturing issues or similar complaints were identified.The issue was found after sterilization.The most likely root cause is rough handling during cleaning / sterilization that most likely caused the tulip to overextend and jam onto the shank.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Visual: visual inspection confirmed that the tulip head was jammed and had no degree of movement on shank head.There is excessive wear on shank bulb head for an unused product as well as foreign material seen on the threads of shank.It is also observed that there is foreign material on the threading of the screw, indicating that the device may have been improperly cleaned/sterilized, and/or that the device was used during a procedure.Device and complaint history records were reviewed for this lot, and no relevant manufacturing issues or similar complaints were identified.Oasys surgical technique: one of the key features of the biased angle polyaxial screw is the offset angle of the screw head, which allows for combined divergent screw angulation of110° (or 55° in one direction).The high degree of angulation promotes screw placement at an optimal anatomic position, helping to simplify the surgical procedure by minimizing the need for rod contouring due to linear placement of the screw heads.There are five types of polyaxial screws available in the oasys system.As it was reported that this event occurred after sterilization, but before the procedure, the most likely root cause is rough handling during cleaning/sterilization.Rough handling most likely caused the tulip to overextend and jam onto the shank.Foreign material on the screw threads also indicates that a potential root cause may have been that excessive force was applied to screw during screw insertion.

Brand Name
OASYS 3.5 X 14MM POLYAXIAL SCREW
Common Device Name
POSTERIOR CERVICAL SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key9924280
Report Number0009617544-2020-00055
Device Sequence Number3436224
Product Code NKG
UDI-Device Identifier04546540371683
UDI-Public04546540371683
Combination Product (Y/N)N
Initial Reporter CountryCN
PMA/510(K) Number
K151755
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/04/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48552314
Device Catalogue Number48552314
Device Lot Number18A242
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/07/2021
Initial Date Received by Manufacturer 03/04/2020
Supplement Date Received by Manufacturer07/25/2020
07/07/2021
Initial Report FDA Received Date04/03/2020
Supplement Report FDA Received Date08/20/2020
08/04/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1